Why can hormones affect IC or worsen incidences of UTI? Research shows that hormonal changes affect whole body conditions with flare-ups and remissions. Many chronic UTI sufferers report that hormones certainly affect their symptoms during their monthly cycle, pregnancy, and through perimenopause and menopause.
The Menstrual Cycle: The first day of your period is also day one of the menstrual cycle. Although both oestrogen and progesterone are at their lowest levels on day one, oestrogen begins to rise and continues to rise after menstruation. The rise in oestrogen levels thickens the uterus in preparation for fertilization. The rise in oestrogen also thickens the bladder lining during this time. Oestrogen levels reach their peak at ovulation, around day 14 of your cycle.
During the first two weeks of the menstrual cycle only a small amount of progesterone is present. However, after the egg is released during ovulation, oestrogen levels quickly decline and progesterone levels begin to rise in preparation for pregnancy. Although oestrogen levels also begin to rise again, they stay at a lower level than that of the first half of the menstrual cycle. During this second half of the menstrual cycle, oestrogen and progesterone levels reach a peak around the same time, about the third week of the menstrual cycle. If the egg released during ovulation has been fertilized the progesterone levels remain high. If the egg has not been fertilized both oestrogen and progesterone production drops quickly. The decline of progesterone levels causes shedding of the endometrium (the uterine lining), which begins a new menstrual cycle.
Unfortunately there appears to be no set pattern to hormone symptoms in those with bladder issues. Some experience an increase in swelling, pressure, pain, and frequency when oestrogen levels are highest. This is believed to happen because oestrogen increases mast cell secretion, therefore increasing inflammatory reactions. Others however feel better when their oestrogen levels are high. Researchers believe that bladder pain sufferers may benefit from the increase in the thickness of the bladder lining and the lack of progesterone during this time. To add to the complicated picture, another group feel best and experience less symptoms during their period, when hormone levels are low. Finally others experience bladder pain during their periods. Where sufferers can agree is that almost all complain of increased “flare” symptoms a few days prior to the onset of their period. The lower oestrogen levels and higher progesterone levels make people more susceptible to bladder symptoms around this time.
Many women will begin to suffer with infections when they become peri-menopausal (from around the age of 35 onwards), menopausal or have premature menopause. This can cause vaginal dryness and vaginal atrophy due to the thinning of the vaginal mucosal lining as a result of declining oestrogen levels. This urogenital thinning also affects the mucosal wall of the bladder allowing bacterial permeability. The walls of the vagina, urethra and bladder rely on oestrogen as one way to stay toned and able to manage the flow of urine from the bladder. With less oestrogen these organs lose tone and some degree of function.
Additionally, oestrogen (or estrogen) is needed for the vagina to maintain its natural flora and lubrication. The PH of the vagina is usually acidic but during these changes or when using oral contraception or IUD contraception, it can become alkaline leading to a rise in bacterial anaerobes, candida or bacterial vaginosis. The vaginal PH also changes shortly before and during menstruation and this is often when pre-menopausal women experience increased candida symptoms and anaerobe growth. Usage of tampons can cause prolonged vaginal PH issues during menses as the body is unable to naturally expel the menstrual blood which is itself alkaline.
Whilst some women experience relief using oestrogen, others find relief using progesterone especially if oestrogen dominant, although this can sometimes cause frequency and nerve pain. Too much synthetic progesterone weakens the lining of the bladder, urethra, and vagina leaving them more susceptible to injury and inflammation. High levels of progesterone can cause frequent urination as progesterone acts like a diuretic. The sacral nerve which controls the pelvis and its organs is full of oestrogen receptors. A change in hormone levels may affect the excitability of the nerves and make you feel like you have to urinate more frequently. This may also be the reason for frequent urination during the second half of the menstrual cycle as progesterone levels are higher than those of oestrogen.
To further understand hormones and their importance the books ‘It Must Be My Hormones’ by Marion Gluck or “Screaming to be heard” by Dr Elizabeth Vliet are an excellent source of information.
Contraception: Contraception now offers different formulations of synthetic oral contraceptives alongside condoms, the diaphragm or IUD. The most common oral contraceptive is a combined pill with oestrogen and progesterone to prevent egg release and pregnancy. Synthetic hormones however can affect the body’s own natural hormone production. Each person metabolises these synthetic hormones differently and this can also result in differing side effects.
A research study has shown that taking an oral contraceptive combined with localised topical HRT can lessen the effect of recurrent UTIs.
Another study found a similar effect if also combined with an antibiotic regime.
The use of Diaphragms or Caps has reported an increase in UTIs due to the effect of these on the vaginal flora. Also spermicide usage increases UTI risk.
Issues have been noted with IUD usage due to bacteria infecting the IUD itself leading to recurrent infections. The Mirena coil, a progesterone only form of birth control which is often prescribed for endometriosis or heavy periods can cause similar problems due to bacterial growth and also the reduction of oestrogen. Fungal spores on an IUD can also cause candida issues. If candida is an ongoing issue, consider removing the IUD and switching to another form of contraception.
The Depo Provera injection is also designed to lower oestrogen production and may cause issues.
Look at birth control method and try to see if there was a link between usage and bladder infection problems starting. However, as noted earlier each person is different and what may affect one does not affect another.